Recognizing and Responding to Opioid Overdose

If you have a loved one who suffers from opioid addiction, the threat of overdose is a very real concern. Knowing how to recognize and respond to an overdose can mean the difference between life or death.

Symptoms of an Opioid Overdose

The signs and symptoms of an opioid overdose are not necessarily exactly the same for everyone, but signs that are commonly associated with an overdose include:

  • Slow, shallow breathing
  • Blue skin
  • Dark-colored lips
  • Extreme sleepiness
  • Inability to talk
  • Snoring or making gurgling sounds

If you suspect someone has overdosed on opioids, it is essential to take immediate action.

Responding to an Opioid Overdose

If you suspect someone has overdosed on opioids, you should first call 911. Next, lightly tap on the person to see if you can get a response. If not, shake and shout at the person to look for a response. If there is no response, rub your knuckles on the person’s breastbone and try to keep them awake if they respond. If there is still no response, you can administer naloxone if it is available. If the person’s breathing is shallow or nonexistent, you may need to perform mouth-to-mouth rescue and CPR while waiting for emergency responders. If the person begins vomiting, place him on his side with the opposite hand supporting his head, his mouth facing to the side and down and his top leg on the floor.

Of course, the best course of action is to beat the addiction altogether. If your loved one is ready to begin the process of recovering from addiction, contact Advanced Spine & Rehab today to learn more about our suboxone treatment program.

Request Appointment

Font Resize
Contrast
Call Us Text Us